Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 409, NWS Sioux Falls, SD

July 21, 2004Hanson County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 21, 2004, 4:57 PM CDT for Hanson County, South Dakota. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2004, 4:57 PM CDT (21:57 UTC)
Expired
Jul 21, 2004, 5:30 PM CDT
In force
33 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Hanson County, SD

The radar

The Sioux Falls radar (KFSD), 90 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 5:08 PM CDTTSTM WND GST 6010 Sw Alexandria, SD
Jul 21, 5:08 PM CDTTSTM WND GST 6010 Sw Alexandria, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2004-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 220 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2004-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
220 J/kg
Mixed-layer CIN
-217 J/kg
Mixed-layer LCL
1834 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 212157
SVRFSD
SDC061-212230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
456 PM CDT WED JUL 21 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HANSON COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 530 PM CDT

* AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES WEST OF ALEXANDRIA...OR ABOUT 8 MILES SOUTH OF MITCHELL...
  MOVING SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FARMER AROUND 505 PM CDT
  EMERY AROUND 515 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4376 9798 4351 9797 4351 9762 4372 9764

$$

JRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:57 PM CDT, 1 hour earlier.

Area forecast discussion, Jul 21, 3:57 PM CDT, 1 hour before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
357 PM CDT WED JUL 21 2004

.DISCUSSION...
IN THE SHORT TERM...CONCERN CENTERS ON CONVECTIVE CHANCES IN THE
EVENING AND THEN PRECIP CHANCES WITH COLD CORE TROUGH MOVING IN
THROUGH THE WEEKEND.  FOR THIS EVENING...SFC BOUNDAR EXTENDS INTO
THE WRN CWA.  THUNDERSTORMS HAVE DEVELOPED FROM KABR INTO K9V9
AREA.  SHEAR IS LIMITED SO STORMS WILL HAVE LITTLE STRUCTURE THROUGH
THE EVENING.  THE BIGGEST CONCERN WILL BE MIDLEVEL DRY AIR MOVING IN
WHICH WILL ALLOW FOR SOME LOWERING OF WET BULB ZEROS AND INCREASING
THE THETA-E DIFFERENCE.  SO THERE COULD BE ISOL LARGE HAIL AND
MICORBURSTS THROUGH THE EARLY EVENING.  STORMS SHOULD DIE RAPIDLY
WITH LOSS OF SOLAR HEATING AT SUNSET.  HOWEVER...STRONGER 850 MB
GRADIENT SINKS TO I90 CORRIDOR LATER TONIGHT AS ANOTHER WAVE MOVES
OUT OF THE ROCKIES AND INTO THE PLAINS.  EXPECT CONVECTION TO
DEVELOP ALONG THIS BOUNDARY IN WRN SD.  PRECIPITATION COULD REACH
THE FAR WRN ZONES AFTER MIDNIGHT AND HAVE CONTINUED A CHANCE THEN.

STRONG FRONTOGENESIS WILL HELP PROVIDE LIFT WITH UPPER WAVE THU
MORNING ACROSS TEH SWRN CWA.  THIS FRONT WILL RAPIDLY MOVE SOUTHWARD
DURING THE DAY.  WILL KEEP CHC POPS FROM 9V9 TO SUX THROUGH THE DAY
WITH CHC TAPERING OFF BY 00Z.  THE BEST CHC FOR PCPN WILL BE WEST OF
YKN SINCE AS THE WAVE MOVES EAST THE LOW LEVEL FRONT WILL DROP INTO
NEBRASKA FOCUSING PCPN ALONG I80 BY LATE AFTERNOON. AS
TEMPS...BKN-OVC SKIES...ESP IN THE SRN CWA...WILL PUT A BREAK ON
TEMPS.  HAVE LOWERED TEMPS IN THE 70S IN ENTIRE CWA WITH WARMEST
READINGS LIKELY IN SW MN WHERE THERE WILL BE THE MOST SUN.  SKIES
SHOULD CLEAR THU NIGHT AND WITH DEW POINTS FALLING INTO THE LOWER TO
MID 50S...LOWS WILL DO LIKEWISE UNDER LIGHT WINDS.  ON FRIDAY...HIGH
PRESSURE SETTLES OVER.  RESIDUAL BL MOISTURE AND EVAPOTRANSPIRATION
WILL MEAN RAPIDLY CU DEVELOPMENT DURING THE MORNING.  700 MB TEMPS
STILL ABOVE ZERO AND NO UPPER WAVE IN THE AREA SO HAVE KEPT IT DRY.
TEMPS WILL BE COOL WITH MOST AREAS REMAINING IN THE 70S.  ANOTHER
CLEAR AND COOL NIGHT ON FRIDAY NIGHT.  THEN ON SATURDAY A STRONGER
WAVE MOVES AROUND THE LONG WAVE TROUGH.  AT THE SAME TIME...COLD
ADVECTION AT 700 MB WILL PRODUCE 850-700 MB OF 9C/KM.  THE
INSTABILITY COMBINED WITH UNSEASONABLY COLD MID-LEVEL TEMPS SHOULD
RESULT IN NOT ONLY RAPID CU DEVELOPMENT BUT ALSO DEVELOPMENT OF
INSTABILITY SHOWERS DURING THE AFTERNOON.  SO HAVE ADDED POPS TO SE
SD AND SW MN WITH BEST CHANCE NORTH OF I90 WHERE 700 MB TEMPS ARE
COLDEST AND UPPER FOCING IS STRONGEST.  TEMPS WILL AGAIN BE COOL IN
THE MID TO UPPER 70S.  LOSS OF HEATING WILL END RAIN THREAT ON
SATURDAY EVENING.

IN THE EXTENDED...HAVE TRENDED TOWARD THE ECMWF FOR TEMPS AND
OVERALL EVOLUTION OF WINDS AND PCPN THROUGH THE PERIOD.  ONLY
EXCEPTION IS ON WEDNESDAY WHEN ECMWF WOULD IMPLY A STRONG WAVE AND
FRONT MOVING ACROSS.  COMPARISONS TO THE CANADIAN, 00Z AND 06Z GFS
SHOW THERE IS QUITE A BIT OF UNCERTAINTY WITH THE MOVEMENT FOR THIS
WAVE WITH THE 06Z GFS SLOWER AND CANADIAN SHOWING A MUCH WEAKER WAVE
MOVING ACROSS.  SO HAVE OPTED TO KEEP PRECIPITATION OUT ON WEDNESDAY
AT THIS TIME.  OTHERWISE...FOR SUNDAY ECMWF AND GFS AGREE AN UPPER
LOW WITH 700 MB TEMPS AOB 0C OVER THE CWA.  RESIDUAL BL MOISTURE AND
STEEP 850-700 MB LAPSE RATES EXPECTED TO RESULT IN INSTABILTY
SHOWERS.  THESE SHOWERS SHOULD BE FAVORED MORE IN THE ERN CWA WHERE
MIDLEVELS ARE COLDER. THIS WILL ALSO MEAN THAT TEMPS WILL HOLD IN
THE 70S AS RAPID DEVELOPMENT OF AFTERNOON CU PREVENTS JULY SUN FROM
WARMING AREA INTO THE 80S.  ON MONDAY AND TUESDAY...ECMWF AND 06Z
GFS HAVE UPPER LOW MOVING EAST.  SFC RIDGE ALSO BEGINS TO SLIDE
SOUTHEAST SO RETURN FLOW BEGINS TO SET UP IN THE WRN CWA ON MONDAY.
THIS WILL BEGIN A SLOW WARMING TREND.  MODELS SUGGEST THAT THE SE
CWA WILL BE SLOWEST TO WARM UP AND THAT SW FLOW WILL SET UP ACROSS
THE NORTH.  THIS WOULD MEAN COOLER TEMPS IN SE QUARTER OF CWA WITH
POTENTIAL FOR MORE RAPIDLY WARMING IN FAR NRN CWA...ESP MML AREA
WHICH TENDS TO WARM MORE RAPIDLY WITH WEST COMPONENT.  EXPECT TEMPS
TO REACH SEASONAL NORMS BY WEDNESDAY WITH DEW POINTS BACK INTO THE
MID 60S.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

SCHUMACHER
Hazardous weather outlook, Jul 21, 2:01 PM CDT, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
201 PM CDT WED JUL 21 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-221200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
201 PM CDT WED JUL 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A WEAK COLD FRONT WILL SLIDE ACROSS EASTERN SOUTH DAKOTA AND INTO
SOUTHWESTERN MINNESOTA AND NORTHWEST IOWA. SCATTERED STORMS WILL
DEVELOP AHEAD OF THIS FEATURE. SOME OF THESE STORMS MAY BECOME
SEVERE WITH HAIL UP TO GOLF BALL SIZE AND WIND GUSTS TO 70 MPH
THE PRIMARY THREAT. THESE STORMS WILL BE STRONGLY DRIVEN BY
DAYTIME HEATING AND STORMS SHOULD DIMINISH AFTER 9 PM.

EXCESSIVE TEMPERATURES...
HEAT INDICES WILL REACH THE 100 TO 105 DEGREE RANGE THIS
AFTERNOON... AS HIGH TEMPERATURES WILL BE IN THE LOWER TO MID 90S
WITH DEWPOINT TEMPERATURES IN THE LOWER TO MID 70S.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY ALONG AND
SOUTH OF INTERSTATE 90. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 21, 4:52 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
452 PM CDT WED JUL 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0409 PM     HAIL             6 N PLANKINTON          43.80N 98.48W
07/21/2004  0.88 INCH        AURORA             SD   TRAINED SPOTTER

0440 PM     TSTM WND GST     2 SW MITCHELL           43.71N 98.06W
07/21/2004  60 MPH           DAVISON            SD   BROADCAST MEDIA

            ALSO RECIEVED DIME SIZE HAIL AT THAT LOCATION.

&&

JB
Local storm report, Jul 21, 4:56 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
456 PM CDT WED JUL 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     3 SSW MITCHELL          43.69N 98.06W
07/21/2004                   DAVISON            SD   BROADCAST MEDIA

            NUMEROUS TREE LIMBS DOWN UP TO 6 INCHES IN DIAMETER.

&&

JB

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:14 PM CDTSevere Thunderstorm WarningFSDHanson31 min
Jul 20, 7:29 PM CDTSevere Thunderstorm WarningFSDDavison, Douglas, Hutchinson31 min
Jul 20, 7:33 PM CDTSevere Thunderstorm WarningFSDMcCook, Miner42 min
Jul 20, 8:10 PM CDTSevere Thunderstorm WarningFSDLake35 min
Jul 20, 8:27 PM CDTSevere Thunderstorm WarningFSDMoody33 min
Jul 20, 8:59 PM CDTSevere Thunderstorm WarningFSDMoody31 min
Jul 21, 4:01 PM CDTSevere Thunderstorm WarningFSDAurora29 min
Jul 21, 4:34 PM CDTSevere Thunderstorm WarningFSDDavison26 min
Jul 21, 5:01 PM CDTSevere Thunderstorm WarningFSDCharles Mix44 min
Jul 21, 5:27 PM CDTSevere Thunderstorm WarningFSDSanborn33 min
Jul 21, 5:38 PM CDTSevere Thunderstorm WarningFSDHutchinson37 min
Jul 21, 5:42 PM CDTSevere Thunderstorm WarningFSDMiner33 min
Jul 21, 5:45 PM CDTSevere Thunderstorm WarningFSDBon Homme45 min
Jul 21, 6:23 PM CDTSevere Thunderstorm WarningFSDYankton37 min
Jul 21, 6:27 PM CDTSevere Thunderstorm WarningFSDBon Homme33 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.